MAUDE Adverse Event Report: C.R. BARD, INC. (COVINGTON) -1018233 BARD® INLAY OPTIMA® URETERAL STENT

C.R. BARD, INC. (COVINGTON) -1018233 BARD® INLAY OPTIMA® URETERAL STENT
Catalog Number 788726
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/06/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is still in progress.Once the investigation is complete a supplemental report will be filed.H11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.
 
Event or Problem Description
It was reported that the nurse in the operating room did not realize the abnormality of the stent when unpacking it at the first time, so the nurse cut the wire at the end of the stent as usual to prepare for surgical implantation.Only when the surgeon implanted and pushed the stent later, they found that the middle of the stent was broken and removed.A new stent implanted into the patient's body.This quality incident did not have any adverse effects on the patients.
 
Event or Problem Description
It was reported that the nurse in the operating room did not realize the abnormality of the stent when unpacking it at the first time, so the nurse cut the wire at the end of the stent as usual to prepare for surgical implantation.Only when the surgeon implanted and pushed the stent later, they found that the middle of the stent was broken and removed.A new stent implanted into the patient's body.This quality incident did not have any adverse effects on the patients.Per sample return on (b)(6) 2024, it was reported that stent with pcn#788626 was returned for evaluation.
 
Additional Manufacturer Narrative
The reported event is confirmed cause unknown.Visual evaluation noted the sample was provided with the original bard inlay box and pouch inside a large ziploc bag.Visual requirements state to use unaided eye at 12" to 18" under normal room lighting unless otherwise noted.When evaluating the sample, it could be seen all the packaging had been removed.The separated reported could be located on the body of the stent.The separation looks similar to what is seen when the material is cut due to no stretching or discoloration.Dimensional requirements state the od to be 0.079" ± 0.002", tip id 0.043" ± 0.002," tube id to be 0.050" +0.002" -0.001", and guidewire to be 0.038".The sample passed all the dimensional requirements.The od was measured at 0.0782" and 0.0803" using a laser micrometer.The tip id was measured using a 0.043" ping gauge.The tube id where the separation occurred was measured using a 0.050" pin gauge.A 0.038" guidewire passed through the sample without hesitation.Also received one photo sample showing top view orange push catheter and green ureteral stent within enclosed packaging.Stent appeared to be broken in two separate pieces.Based on photo and physical sample received the reported event is confirmed.Root cause could not be identified.Although a root cause could not be definitively identified, based on the risk documentation review, a potential root cause for this type of failure could be part geometry.However, there was insufficient information to confirm this potential root cause.The device history record was reviewed and found nothing that could have caused or contributed to the reported event.The instructions for use were found adequate and state the following: "indications for use: the inlay optima ureteral stent and multi-length ureteral stent with suture are indicated to relieve obstruction in a variety of benign, malignant and post-traumatic conditions in the ureter.These conditions include stones and/or stone fragments, or other ureteral obstructions such as those associated with ureteral stricture, malignancy of abdominal organs, retroperitoneal fibrosis or ureteral trauma, or in association with extracorporeal shock wave lithotripsy (eswl).The stent may be placed using endoscopic surgical techniques or percutaneously using standard radiographic technique.It is recommended that the indwelling time not exceed 365 days.The stent is not intended as a permanent indwelling device.Description: the inlay optima ureteral stent and multi-length ureteral stent is a coated, double pigtail ureteral stent with a monofilament suture loop attached to aid in stent removal.The stent is available in two forms: a single size or a customizable multi-length size.The following items are included with each stent: 1 ureteral stent with suture.1 push catheter with radiopaque band.1 pigtail straightener.1 guidewire* (optional).*note: a 4.7 fr stent is compatible with a.035¿ guidewire and 6, 7, and 8 fr stents are compatible with a.038¿ guidewire.In vitro testing conducted on the inlay optima ureteral stent and multi-length ureteral stent indicate reduced accumulation of urine calcium salts as assayed by calcium when compared to a control.Correlation of in vitro data to clinical outcome has not been established.Contraindications: no known contraindications for use.Precautions: suture may be cut off prior to stent placement.Remove suture if indwelling time is expected to be longer than 14 days.Avoid improper handling of stent such as bending, kinking, tearing, etc.Misuse could damage: the overall integrity of the stent.Ureteral stents should be checked periodically for signs of encrustation and proper function.Periodic checks of the stent by cystoscopic and/or radiographic procedures are recommended at intervals deemed to be appropriate by the physician in consideration of the individual patient¿s condition and other patient specific factors.When long-term use is indicated, it is recommended that indwelling time not exceed 365 days.The stent is not intended as a permanent indwelling device.* with any ureteral stent, migration is a possible complication, which could require medical intervention for removal.Selection of too short a stent may result in migration.Care should be exercised when removing the stent from the inner polybag to eliminate tearing or fragmentation.The insertion of a ureteral stent should only be done by those individuals who have comprehensive training in the techniques and risks of the procedure.Multi-length ureteral stents: formation of knots in multi-length ureteral stents may occur.This may result in injury to the ureter during removal and/or the need for additional surgical intervention.The presence of a knot should be considered if significant resistance is encountered during attempts at removal.Potential complications: potential complications associated with retrograde/antegrade positioning of indwelling ureteral stents include the following: edema, stone formation, peritonitis, extravasation, ureteral reflux, stent dislodgement, fistula formation.Loss of renal function fragmentation, migration, occlusion.Hemorrhage, pain/discomfort, stent encrustation, hydronephrosis, perforation of kidney, renal, ureteral erosion, infection pelvis, ureter and/or bladder, urinary symptoms.Directions for use: 1.Determine the proper stent length for the patient.This is generally calculated from the baseline pyelogram.Accurate measurements will optimize drainage efficiency and patient comfort.2.Insert the cystoscope then pass the guidewire* through the scope until the tip is in the renal pelvis.3.Move the pigtail straightener over the proximal end (kidney coil end) of the ureteral stent allowing easier insertion onto the guidewire.Remove pigtail straightener once the stent is secure on the guidewire.4.Pass the stent over the guidewire through the cystoscope by using the push catheter for proper placement.5.Watch the distal end (bladder coil end) of the stent or the radiopaque, proximal end of the pusher.Stop advancing when the stent¿s distal end marker reaches the ureterovesical junction (uvj).**(see below for proper placement directions on the multi-length ureteral stent.) 6.Withdraw the guidewire slowly.The stent will form a pigtail automatically.7.Carefully remove the push catheter.*activate the guidewire coating according to the ¿instructions for use¿ found within the guidewire.Packaging.**multi-length ureteral stent placement: to accurately size this stent count the marker bands as it is being advanced into the ureter.The first large band indicates the 22cm length.The second and third bands indicate 24cm and 26cm lengths respectively.The last large band is the 28cm length.If you need to place for the 30cm and 32cm lengths, use the attached suture or endoscopic forceps to gently pull back on the stent unwinding the coil from the kidney.Warning: after use, this product may be a potential biohazard.Handle and dispose of in accordance with accepted medical practice and with applicable local, state and federal laws and regulations.This is a single use device.Do not re-sterilize any portion of this device.Reuse and/or repackaging may create a risk of patient or user infection, compromise the structural integrity and/or essential material and design characteristics of the device, which may lead to device failure, and/or lead to injury, illness or death of the patient." h11: section a through f - the information provided by bd represents all the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bd.

Brand Name
BARD® INLAY OPTIMA® URETERAL STENT
Common Device Name
URETERAL STENT
Manufacturer (Section D)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer (Section G)
C.R. BARD, INC. (COVINGTON) -1018233
8195 industrial blvd
covington 30014
Manufacturer Contact
xeeroy rada
8195 industrial blvd
covington 30014
7707846100
MDR Report Key18985843
Report Number1018233-2024-01622
Device Sequence Number2858265
Product Code FAD
UDI-Device Identifier00801741015847
UDI-Public(01)00801741015847
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K043193
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number788726
Device Lot NumberNGGX2864
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/07/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/07/2024
Supplement Date Received by Manufacturer07/24/2024
Initial Report FDA Received Date03/27/2024
Supplement Report FDA Received Date07/25/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/06/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown